Spectrum of adverse drug reactions and implicated drugs in a tertiary care centre: a prospective study
Keywords:Adverse Drug Reactions, Causality, Pharmacovigilance, Spectrum, Spontaneous reporting
Background: Adverse Drug Reaction(ADR) is the major limitation in providing health care to patients at a global level. It affects patient’s recovery and is an important cause of mortality and morbidity in both hospitalized and ambulatory patients. ADR can occur with any class of drugs. Early detection and evaluation of ADR is essential to reduce harm to the patients. Thus, the present study was aimed to estimate the number of ADR’s reported, analyze its spectrum and the drugs attributed to it.
Methods: This was a prospective study conducted in a tertiary care teaching hospital for a period of 3 months from March 2016 to May 2016 in SRM Medical College and Hospital, Potheri. Adverse drug reactions were collected by spontaneous reporting by active and passive methods. The causality assessment of the reported ADR’s was done using Naranjo causality assessment scale.
Results: A total of 38 ADR’s were reported during the study period with male predominance (58%). Most of the ADR’s (42%) were common in patients in the age group 19-39 years. More number of ADR’s were from Medicine (29%) followed by Surgery (16%) and OG (16%) departments. Most commonly affected organ systems were skin (45%) followed by GIT (24%). The drugs mostly accounted were antibiotics (55%) especially Cephalosporins (33%). Most of the reactions were type A (68%) rather than type B (32%) and thus predictable. According to Naranjo’s causality assessment, 63% of reactions were probable, 26% were possible and 11% were definite. No reactions were unlikely. Severity assessment by Modified Hartwig and Seigel scale revealed 45% ADRs to be moderate, 42% were mild and 13% were severe and life threatening.
Conclusions: The study concluded that Adverse Drug Reactions are common and some of them resulted in increased healthcare cost due to need of some interventions and increased length of hospital stay. As majority of ADR is predictable (Type A), so preventable. The health system should promote the spontaneous reporting of Adverse Drug Reactions (May be done mandatory). The proper documentation and periodic reporting to regional pharmacovigilance centres to ensure drug safety.
Fitzgerald P. Pharmacovigilance inspections. Indian J Pharmacol. 2008 Feb;40(1):S21-3.
Medicines: safety of Medicines - Adverse Drug Reactions, Fact sheet; Updated October 2008 Geneva: WHO.
Sriram S, Ghasemi A, Ramasamy R, Devi M, Balasubramanian R, Ravi TK, et al. Prevalence of adverse drug reactions at a private tertiary care hospital in south India. Journal of research in medical sciences: The official J of Isfahan Univ of Med Scien. 2011 Jan;16(1):16.
Ramakrishnaiah H, Krishnaiah V, Pundarikaksha HP, Ramakrishna V. A prospective study on adverse drug reactions in outpatients and inpatients of medicine department in a tertiary care hospital. Int J Basic Clin Pharmacol. 2015 Jun;4(3):515-21.
Pharmacovigilance Programme of India. 2013. Available at: http://www.ipc.nic.in/writereaddata/linkimages/April- 2013, %20PvPIIPC%20News%20 Letter,%20Volume-3,%20 Issue-5-4537494506.pdf.
Kumar A, Majhee L, Gari M. Causality, severity and preventability assessment of adverse drug reactions in patients received anti-retroviral therapy in a tertiary care hospital: A retrospective study. Nat J of Physiology Phar and Pharmacol. 2017;7:178-82.
Rabbur RS, Emmerton L. An introduction to adverse drug reporting system in different countries. Int J Pharm Pract. 2005;13(1):91-100.
Gupta R, Sheikh A, Strachan D, Anderson HR. Increasing hospital admissions for systemic allergic. Increasing hospital admissions for systemic allergic disorders in England: analysis of national admissions data. BMJ. 2003;327:1142-3.
Chawla S, Kalra BS, Dharmshaktu P, Sahni P. Adverse drug reaction monitoring in a tertiary care teaching hospital. J Pharmacol Pharmacother. 2011;2(3):196-8.
Arulmani R, Rajendran SD, Suresh B. Adverse drug reaction monitoring in a secondary care hospital in South India. Br J Clin Pharmacol. 2008;65(2):210-6.
Halkai K, Deshmukh S, Rao VY. An evaluation of adverse drug reactions at ADR monitoring centre in tertiary care hospital. Int J of Terapeutic Applications. 2016;32:86-9.
Vora MB, Tripathi CB. Adverse drug reactions in inpatients of internal medicine wards at a tertiary care hospital: a prospective cohort study. J Pharmacol Pharmacother. 2011;2(1):21-5.
Gor AP, Desai SV. Adverse drug reactions in the inpatients of medicine department of a rural tertiary are teaching hospital and influence of pharmacovigilance in reporting ADR. Ind J Pharmacol. 2008:40(1):37-40.
Shrivastava M, Uchit G, Chakravarti A, Joshi G, Mahatme M, Chaudhari H. Adverse drug reactions reported in Indira Gandhi Government Medical College and Hospital, Nagpur. J Assoc Physicians India. 2011;59:296-9.
Avery AJ, Anderson C, Bond CM, Fortnum H, Gifford A, Hannaford PC, et al. Evaluation of patient reporting of adverse drug reactions to the UK ‘Yellow card scheme’: literature review, descriptive and qualitative analyses, and questionnaire surveys. Health Technol Assess. 2011;15(20):1-234.
Palanisamy S, Kumaran KS, Rajasekaran A. A study on assessment, monitoring, and reporting of adverse drug reactions in Indian hospital. Asian J Pharm Clin Res. 2011;4(3):112-6.